People's Pharmacy: Plan ahead for blisters on big hike
People's Pharmacy answers queries about blisters from hiking; the pitfalls of decongestants for prostrate sufferers; and Lipitor and ALS.
Q: We are going on a family vacation next month and will be hiking the Grand Canyon. I am very excited but a little concerned about what to do if someone develops bad blisters. Besides breaking in my new boots well in advance, do you have any advice?
A: We recommend 2nd Skin Blister Kit or 2nd Skin Moist Burn Pads (Spenco.com). These pads contain water in a gel base and offer protection to tender skin. They can be used for prevention or at the first sign of a blister. Stock up before you leave, as not every drugstore carries them.
Q: I control my symptoms of enlarged prostate with medication. The trouble with prostate problems is that you can't take decongestants with a cold because they can make it hard to urinate.
I usually rely on a vaporizer when I catch a cold, but with the last one I had horrible chest congestion. In desperation, I took Mucinex DM for the congestion, and then realized I might be in for difficulties urinating.
To my great surprise, I was able to urinate normally. In addition, I found that it opened my nasal passages. I'm so glad to have found something I can use for a cold.
A: Decongestants can indeed cause urinary difficulty for men with enlarged prostates. Mucinex DM contains the expectorant guaifenesin and the cough suppressant dextromethorphan. These compounds are unlikely to cause prostate problems.
Q: My wife took Lipitor to lower her cholesterol. When her legs began to hurt, she quit taking it. She still couldn't ride the mower, one of her pleasures.
She was diagnosed with ALS and passed away less than a year later. I lost the most precious person in my life after 31 years of marriage.
I am convinced the drug she took led to her ALS. I lost my job and our home because I was taking care of her full time before she died. I am concerned others may not realize some of these statin drugs can be deadly.
A: We are so sorry to learn of your loss. The possible connection between statin cholesterol-lowering drugs and ALS (Lou Gehrig's disease) is extremely controversial (Drug Safety, August 2009). Although the Food and Drug Administration received reports of statin-associated ALS in its Adverse Event Reporting System, the agency determined clinical trials of statin drugs did not show an excess of ALS cases (Pharmacoepidemiology and Drug Safety, November 2008).
Nonetheless, physicians are becoming more cautious about prescribing these medications. Steven Nissen, M.D., chair of cardiovascular medicine at the Cleveland Clinic, told us these drugs should be reserved for patients with heart disease or those at high risk because of diabetes, hypertension or other conditions.
In their column, Joe and Teresa Graedon answer letters from readers. Write to them c/o King Features Syndicate, 300 W. 57th St., 15th floor, New York, NY 10019, or via their website: www.peoplespharmacy.org.